The medication vancomycin may cause two different hypersensitivity reactions, anaphylaxis and red man syndrome. Red man syndrome (RMS) is also known as “red neck syndrome” and is the most common of the negative reactions to vancomycin.
In most cases when a person has a reaction in the form of red man syndrome, stopping the infusion of vancomycin and taking diphenhydramine will stop the reactions. The best way to reduce the risk of having adverse effects due to an infusion of vancomycin is to use a slow intravenous administration. Continue reading to learn more about red many syndrome including its symptoms, causes, treatment and prevention.
Red man syndrome is caused by a peculiar reaction when receiving an infusion of vancomycin and a person can develop it whether the administration of the medication is intraperitoneal (an injection) or oral. RMS is not only linked to vancomycin; it can also be caused by antibiotics including teicoplanin, rifampcin, amphotericin B and ciprofloxacin. These medications that can lead to RMS share a common element with vancomycin in that they can cause basophils and mast cells to directly degranulate.
The effects of red man syndrome are increased in cases when more than one of the medications that can cause a reaction is taken. Other drugs may also stimulate a histamine release and because of that red man syndrome is generally worse for patients who received not only vancomycin, but also contrast dye, muscle relaxants or opioid analgesics.
The following are some of the symptoms of red man syndrome:
- Nausea or vomiting
- Low blood pressure
- Fast heartbeat
- Fever or chills
- Redness or rash on the arms, back, upper body, base of your neck or face
- It is also possible for angioedema and hypotension to occur but this is not as common. RMS may also induce dyspnea or muscle spasms and pains located in the chest and back.
When do the Symptoms Occur?
- In most cases, a person will begin exhibiting signs of RMS four to ten minutes after their infusion begins but it can also occur shortly after the infusion is done. In many cases red man syndrome is believed to be due to the initial dose of vancomycin being infused rapidly which is defined as less than an hour.
- The reaction can change in severity each time the patient is exposed to the medication and in some cases it will not appear at all until the patient has received several doses or had a slow infusion.
- It is also possible for someone who has had vancomycin therapy for more than seven days without a previous reaction to begin showing symptoms in the form of a delayed reaction.
Treatments and Prevention
There are several options available for treating and/or preventing red man syndrome. One of the easiest ways is to relieve the effects using antihistamines. Another option is to pretreat the patient with hydroxyzine before they receive the vancomycin as this will reduce their pruritus and erythema. Another option is to give patients diphenhydramine before the vancomycin infusion (in the form of one gram over the course of an hour) and this should prevent red man syndrome occurring when a patient has their first dose of the medication. Some studies have also shown that a way to reduce the risk that a person develops red man syndrome is to combine an H1 receptor blocker and an H2 receptor blocker (like cimetidine).
More Things You Should Know About Vancomycin
Why Use It
The most common reason to use vancomycin is to help treat colitis, which is when the intestine becomes inflamed due to the presence of certain bacteria. It is usually used for colitis that appeared after antibiotic treatment. Vancomycin is a glycopeptide antibiotics and this means that it treats the colitis by killing the bacteria found in the intestines. When it is taken by mouth, however, it will not treat infections or kill bacteria present in other areas of the body.
What Special Precautions to Follow
As with other medications, you should always take certain precautions while taking vancomycin. Here are some of the most important ones:
- If you have an allergy to any medication including vancomycin, you should always inform both your health care professional and pharmacist.
- You should always tell your healthcare professional and pharmacist if you are taking any other medications including both prescription and non-prescription ones, herbal products, nutritional supplements and vitamins. This is especially important if you are taking tobramycin (Nebcin), streptomycin, polymyxin, kanamycin (Kantrex), gentamicin (Garamycin), colistin, cisplatin (Platinol), bacitracin, amphotericin B (Fungizone) or amikacin (Amikin).
The prescribed dose of vancomycin will vary from person to person. It is always important to follow the orders of your doctor as well as your pharmacist. You should never change your prescribed dose unless your health care professional tells you to. The amount of vancomycin that you take will depend on the strength of that particular form of the medication. Other factors such as how long you should be taking the medication, how much time you should wait between doses and how many doses you take each day will depend on why you are using the medication as different medical problems will have different instructions for their treatment.